Alert archive / Ohio / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 109, NWS Cleveland, OH

May 29, 2011Cuyahoga County, Geauga County, Lake County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 29, 2011, 7:10 PM EDT for Cuyahoga County, Geauga County, Lake County, Ohio. It was in force for 65 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2011, 7:10 PM EDT (23:10 UTC)
Expired
May 29, 2011, 8:15 PM EDT
In force
65 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

Counties Cuyahoga County, OH, Geauga County, OH, Lake County, OH

The radar

The Cleveland radar (KCLE), 27 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 7:40 PM EDTHAIL 0.75Cleveland, OH
May 29, 7:50 PM EDTHAIL 1Brecksville, OH50 MPH WINDS REPORTED WITH THE HAIL.
May 29, 8:08 PM EDTHAIL 0.75Middlefield, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 6:17 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1688 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

389 
WUUS51 KCLE 292310
SVRCLE
OHC035-055-085-300015-
/O.NEW.KCLE.SV.W.0109.110529T2310Z-110530T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
710 PM EDT SUN MAY 29 2011

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUYAHOGA COUNTY IN NORTHEAST OHIO
  GEAUGA COUNTY IN NORTHEAST OHIO
  LAKE COUNTY IN NORTHEAST OHIO

* UNTIL 815 PM EDT

* AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WESTLAKE...AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLEVELAND...
  PAINESVILLE...
  CHARDON...
  LAKEWOOD...
  NORTH ROYALTON...
  PARMA...
  CLEVELAND HEIGHTS...
  SOLON...
  EUCLID...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

PLEASE REPORT HAIL AND STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4135 8101 4135 8160 4128 8157 4127 8185
      4128 8188 4135 8188 4136 8197 4151 8196
      4150 8191 4149 8191 4150 8170 4162 8154
      4161 8151 4174 8136 4176 8124 4184 8108
      4185 8100
TIME...MOT...LOC 2310Z 247DEG 39KT 4147 8199

$$

ADAMS
2 follow-up statements
896 
WWUS51 KCLE 292347
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
747 PM EDT SUN MAY 29 2011

OHC035-055-085-300015-
/O.CON.KCLE.SV.W.0109.000000T0000Z-110530T0015Z/
CUYAHOGA OH-GEAUGA OH-LAKE OH-
747 PM EDT SUN MAY 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR LAKE...GEAUGA AND CUYAHOGA COUNTIES...

AT 746 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR GARFIELD HEIGHTS...OR NEAR CLEVELAND...MOVING EAST AT 40 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
WARRENSVILLE HEIGHTS...WOODMERE...ORANGE...BEACHWOOD...MORELAND
HILLS...HUNTING VALLEY...PEPPER PIKE...BENTLEYVILLE...CHAGRIN FALLS
AND SOUTH RUSSELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
NORTHWEST OHIO. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT
UNTIL 1100 PM EDT SUNDAY EVENING FOR NORTHEASTERN OHIO AND NORTHWEST
PENNSYLVANIA.

&&

LAT...LON 4135 8101 4135 8160 4128 8157 4127 8185
      4128 8188 4135 8188 4136 8197 4151 8196
      4150 8191 4149 8191 4150 8170 4162 8154
      4161 8151 4174 8136 4176 8124 4184 8108
      4185 8100
TIME...MOT...LOC 2347Z 264DEG 35KT 4144 8160

$$

MITCHELL
093 
WWUS51 KCLE 300018
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
818 PM EDT SUN MAY 29 2011

OHC035-055-085-300028-
/O.EXP.KCLE.SV.W.0109.000000T0000Z-110530T0015Z/
CUYAHOGA OH-GEAUGA OH-LAKE OH-
818 PM EDT SUN MAY 29 2011

...SEVERE THUNDERSTORM WARNING 109 FOR LAKE...GEAUGA AND CUYAHOGA 
COUNTIES EXPIRED AT 815 PM EDT...

THE STORMS RESPONSIBLE FOR THE WARNING MOVED OFF TO THE EAST.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
SUNDAY EVENING FOR NORTHEASTERN OHIO AND NORTHWEST PENNSYLVANIA.

LAT...LON 4135 8101 4135 8160 4128 8157 4127 8185
      4128 8188 4135 8188 4136 8197 4151 8196
      4150 8191 4149 8191 4150 8170 4162 8154
      4161 8151 4174 8136 4176 8124 4184 8108
      4185 8100
TIME...MOT...LOC 2347Z 264DEG 35KT 4144 8160

$$

ADAMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:38 PM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, May 29, 3:38 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
338 PM EDT SUN MAY 29 2011

.SYNOPSIS...
A WARM FRONT LOCATED ACROSS LAKE ERIE WILL PROCEED FURTHER NORTH
TONIGHT. HIGH PRESSURE WILL BE OVER THE AREA FOR MONDAY AND
TUESDAY. A WEAK COLD FRONT WILL CROSS THE AREA TUESDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
BOW ECHO COMPLEX TO OUR WEST IS ON A EAST-NORTHEAST TRACK. WATCH
BOX ACROSS OUR WESTERN COUNTIES AND ACROSS THE WESTERN BASIN OF
LAKE ERIE. WILL TAKE SHOWERS AND THUNDERSTORMS INTO THE TOLEDO
AREA...BRUSHING FINDLAY AND CLEVELAND THIS EVENING. OTHERWISE MAY
GET A FEW POP UP SHOWERS/TS ALONG THE LAKE BREEZE FOR THE NEXT FEW
HOURS. OVERNIGHT ALL ACTIVITY WILL BE WELL OUT OF OUR AREA.
MILD/MUGGY TONIGHT.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/...
RIDGE REALLY BUILDS OVER THE AREA MONDAY AND WILL TAKE TEMPS UP
INTO THE UPPER 80S. LITTLE IN THE WAY OF CLOUD COVER TOO. STILL
CAN NOT GO PAST 90 LIKE GUIDANCE WANTS FOR MONDAY AND
TUESDAY...BUT WILL BE CLOSE. THESE WILL BE SHY OF ANY RECORDS.
SIXTIES AT NIGHT. ISOLATED OR SCATTERED CONVECTION MAY TURN UP
TUESDAY AFTERNOON...BUT OTHERWISE MAINTAINED THE LOW CHANCE FOR
THE WEAK COLD FRONT TO COME ACROSS TUESDAY NIGHT. HIGH PRESSURE
BUILDS SOUTHWARD WEDNESDAY AND NOT COOL BEHIND IT. WEDNESDAY HIGHS
WILL STILL BE ABOVE NORMAL AND CLEARING OUT AS THE DAY GOES ON.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
WILL TRY FOR A DRY LONG TERM FORECAST.  SOME INDICATION BY A COUPLE
OF THE MODELS THAT THERE COULD BE SOME PRECIP EARLY THURSDAY AND
AGAIN ON SUNDAY.  GIVEN UNCERTAINTY WILL LEAVE THE FORECAST DRY FOR
NOW.  BIG CHANGES TO TEMPS DURING THE PERIOD.  IT APPEARS THAT HIGH
PRESSURE WILL GET SET UP OVER THE SE U.S. RESULTING IN WARM AND
MOIST SOUTHERLY FLOW INTO THE REGION.  HAVE BUMPED TEMPS AND
DEWPOINTS UP SIGNIFICANTLY FOR THE END OF THE WEEK  IT APPEARS RIGHT
NOW THAT SATURDAY WILL BE THE WARMEST DAY OF THE PERIOD.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
BOWING LINE OF STORMS OVER IL WILL CONTINUE TO MOVE TOWARD THE
LOCAL AREA THIS AFTERNOON ALONG A SURFACE WARM FRONT. THIS ACTIVITY
APPEARS TO BE MOVING SLIGHTLY N OF E AND WILL LIKELY MOVE ACROSS
NW OH AND LOWER MI LATE THIS AFTERNOON AND EVENING. HAVE ADJUSTED
THE TAFS TO BETTER REFLECT THIS SCENARIO. WILL HIT THE THUNDER
HARD AT KTOL. WILL ALSO MENTION AT KCLE BUT WILL NOT HIT AS HARD
AS STRONGER STORMS SHOULD BE NORTH OF THE LAKE BY THAT TIME. SOME
QUESTION AS TO WHERE THE SOUTHERN EXTENT OF THE STORMS WILL BE
WILL GO WITH A SMALL MENTION AT KFDY WITH JUST A VICINITY MENTION
AT KMFD AND KYNG. KCAK SHOULD REMAIN DRY. KERI COULD SEE SOME
PRECIP LATER THIS EVENING. BY MIDNIGHT THE WARM FRONT WILL BE WELL
NORTH OF THE AREA WITH THE THREAT FOR PRECIP OVER. S TO SW FLOW
WILL CONTINUE DURING THE PERIOD.

.OUTLOOK...MORNING FOG/HAZE EACH PERIOD.

&&

.MARINE...
IT WILL NOT BE A GOOD NIGHT FOR BOATING AS A BOWING LINE OF STORMS
WILL MOVE ACROSS THE LAKE THIS EVENING.  S TO SW FLOW AT UNDER 15
KNOTS WILL THEN CONTINUE TILL A COLD FRONT CROSSES THE LAKE TUESDAY
NIGHT.  AT THAT TIME THE FLOW WILL BECOME WESTERLY.  A RIDGE OF HIGH
PRESSURE WILL CROSS THE LAKE ON WEDNESDAY WITH THE FLOW THEN
RETURNING TO THE S OR SW.  THIS FLOW WILL THEN CONTINUE THROUGH THE
END OF THE PERIOD.  OTHER THAN SEVERE WEATHER BOXES NOT EXPECTING
ANY HEADLINES DURING THE PERIOD.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...OUDEMAN
NEAR TERM...OUDEMAN
SHORT TERM...OUDEMAN
LONG TERM...KUBINA
AVIATION...KUBINA
MARINE...KUBINA
Hazardous weather outlook, May 29, 6:58 PM EDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
658 PM EDT SUN MAY 29 2011

OHZ009>014-019>023-089-PAZ001>003-302300-
ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HURON-MEDINA-
SUMMIT-PORTAGE-TRUMBULL-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
658 PM EDT SUN MAY 29 2011

...SEVERE THUNDERSTORM WATCH 397 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

OHZ003-006>008-017-018-027>033-036>038-047-302300-
LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-WYANDOT-CRAWFORD-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
658 PM EDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

LEZ061-142-143-162-163-302300-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
658 PM EDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

LEZ144>149-164>169-302300-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
658 PM EDT SUN MAY 29 2011

...SEVERE THUNDERSTORM WATCH 397 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 11:57 PM EDTAreal Flood AdvisoryCLEHuron, Seneca3 hr
May 29, 7:09 AM EDTRiver Flood WarningCLEHolmes, Wayne4 days
May 29, 4:59 PM EDTSpecial Marine WarningCLE2 hr
May 29, 5:21 PM EDTSevere Thunderstorm WarningCLELucas54 min
May 29, 5:40 PM EDTSevere Thunderstorm WarningCLEOttawa, Sandusky, Wood65 min
May 29, 5:46 PM EDTSpecial Marine WarningCLE119 min
May 29, 6:00 PM EDTSevere Thunderstorm WarningCLEErie45 min
May 29, 7:00 PM EDTSevere Thunderstorm WarningCLEErie, Lorain48 min
May 29, 7:25 PM EDTRiver Flood WarningCLEOttawa, Sandusky, Wood24 hr
May 29, 7:39 PM EDTSpecial Marine WarningCLE96 min
May 29, 7:56 PM EDTSevere Thunderstorm WarningCLEAshtabula, Trumbull64 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.